, Volume 20, Issue 2, pp 393–415 | Cite as

kth-order Markov extremal models for assessing heatwave risks

  • Hugo C. WinterEmail author
  • Jonathan A. Tawn
Open Access


Heatwaves are defined as a set of hot days and nights that cause a marked short-term increase in mortality. Obtaining accurate estimates of the probability of an event lasting many days is important. Previous studies of temporal dependence of extremes have assumed either a first-order Markov model or a particularly strong form of extremal dependence, known as asymptotic dependence. Neither of these assumptions is appropriate for the heatwaves that we observe for our data. A first-order Markov assumption does not capture whether the previous temperature values have been increasing or decreasing and asymptotic dependence does not allow for asymptotic independence, a broad class of extremal dependence exhibited by many processes including all non-trivial Gaussian processes. This paper provides a kth-order Markov model framework that can encompass both asymptotic dependence and asymptotic independence structures. It uses a conditional approach developed for multivariate extremes coupled with copula methods for time series. We provide novel methods for the selection of the order of the Markov process that are based upon only the structure of the extreme events. Under this new framework, the observed daily maximum temperatures at Orleans, in central France, are found to be well modelled by an asymptotically independent third-order extremal Markov model. We estimate extremal quantities, such as the probability of a heatwave event lasting as long as the devastating European 2003 heatwave event. Critically our method enables the first reliable assessment of the sensitivity of such estimates to the choice of the order of the Markov process.


Asymptotic independence Conditional extremes Extremal dependence Heatwaves Markov chain Time-series extremes 

AMS 2000 Subject Classifications

60G70 62G32 62P12 


  1. Bortot, P., Tawn, J.A.: Models for the extremes of Markov chains. Biometrika 85(4), 851–867 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Brockwell, P.J., Davis, R.A.: Introduction to Time Series and Forecasting. Springer (2006)Google Scholar
  3. Chatfield, C.: The Analysis Of Time Series: An Introduction. CRC Press (2003)Google Scholar
  4. Coles, S.G.: An Introduction to Statistical Modeling of Extreme Values. Springer Verlag (2001)Google Scholar
  5. Coles, S.G., Tawn, J.A.: Modelling Extreme Multivariate Events. Journal of the Royal Statistical Society: Series B 53(2), 377–392 (1991)MathSciNetzbMATHGoogle Scholar
  6. Davison, A.C., Smith, R.L.: Models for exceedances over high thresholds (with discussion). J. R. Stat. Soc. Ser. B 52(3), 393–442 (1990)zbMATHGoogle Scholar
  7. Davison, A.C., Padoan, S.A., Ribatet, M.: Statistical modeling of spatial extremes. Stat. Sci. 27(2), 161–186 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. de Haan, L., Ferreira, A.: Extreme Value Theory: An Introduction. Springer, New York (2006)CrossRefzbMATHGoogle Scholar
  9. Drees, H., Segers, J., Warchol, M.: Statistics for tail processes of Markov chains. Extremes 18, 369–402 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Dunn, O.J.: Multiple comparisons among means. J. Am. Stat. Assoc. 56(293), 52–64 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  11. Dupuis, D.J.: Modeling waves of extreme temperature: the changing tails of four cities. J. Am. Stat. Assoc. 107(497), 24–39 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Fawcett, L., Walshaw, D.: Markov chain models for extreme wind speeds. Environmetrics 17(8), 795–809 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. Ferro, C.A.T., Segers, J.: Inference for clusters of extreme values. J. R. Stat. Soc. Ser. B 65(2), 545–556 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Genest, C., Ghoudi, K., Rivest, L.P.: A semiparametric estimation procedure of dependence parameters in multivariate families of distributions. Biometrika 82(3), 543–552 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Heffernan, J.E.: A directory of coefficients of tail dependence. Extremes 3, 279–290 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Heffernan, J.E., Resnick, S.I.: Limit laws for random vectors with an extreme component. Ann. Appl. Probab. 17(2), 537–571 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Heffernan, J.E., Tawn, J.A.: A conditional approach for multivariate extreme values (with discussion). J. R. Stat. Soc. Ser. B 66(3), 497–546 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Hitz, A., Evans, R.: One-component regular variation and graphical modeling of extremes. ArXiv e-prints 1506.03402 (2015)
  19. Joe, H.: Multivariate Models and Dependence Concepts. Chapman and Hall/CRC (1997)Google Scholar
  20. Keef, C., Papastathopoulos, I., Tawn, J.A.: Estimation of the conditional distribution of a multivariate variable given that one of its components is large: Additional constraints for the Heffernan and Tawn model. J. Multivar. Anal. 115, 396–404 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Kulik, R., Soulier, P.: Heavy tailed time series with extremal independence. Extremes 18, 1–27 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Ledford, A.W., Tawn, J.A.: Modelling dependence within joint tail regions. J. R. Stat. Soc. Ser. B 59(2), 475–499 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  23. Ledford, A.W., Tawn, J.A.: Diagnostics for dependence within time series extremes. J. R. Stat. Soc. Ser. B 65(2), 521–543 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. Liang, K.L., Self, S.G.: On the asymptotic behaviour of the pseudolikelihood ratio test statistic. J. R. Stat. Soc. Ser. B 58(4), 785–796 (1996)MathSciNetzbMATHGoogle Scholar
  25. Lugrin, T., Davison, A., Tawn, J.A.: Bayesian uncertainty management in temporal dependence of extremes. Extremes 19, 491–515 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Papastathopoulos, I., Tawn, J.A.: Graphical structures in extreme multivariate events. In: Proceedings of 25th Panhellenic Statistics Conference, pp 315–323 (2013)Google Scholar
  27. Papastathopoulos, I., Strokorb, K., Tawn, J.A., Butler, A.: Extreme events of Markov chains. Adv. Appl. Probab. 49 (2017)Google Scholar
  28. Pickands, J.: The two–dimensional Poisson process and extremal processes. J. Appl. Probab. 8, 745–756 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  29. Reich, B.J., Shaby, B.A., Cooley, D.: A hierarchical model for serially-dependent extremes: A study of heat waves in the western US. J. Agric. Biol. Environ. Stat. 19, 119–135 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. Resnick, S.I.: Extreme Values, Regular Variation, and Point Processes. Springer Verlag (1987)Google Scholar
  31. Ribatet, M., Ouarda, T.B.M.J., Sauquet, E., Gresillon, J.M.: Modeling all exceedances above a threshold using an extremal dependence structure: Inferences on several flood characteristics. Water Resour. Res. 45, W03,407 (2009)Google Scholar
  32. Rootzén, H.: Maxima and exceedances of stationary Markov chains. Adv. Appl. Probab. 20, 371–390 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  33. Smith, R.L.: The extremal index for a Markov chain. J. Appl. Probab. 29(1), 37–45 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  34. Smith, R.L., Weissman, I.: Estimating the extremal index. J. R. Stat. Soc. Ser. B 56(3), 515–528 (1994)MathSciNetzbMATHGoogle Scholar
  35. Smith, R.L., Tawn, J.A., Coles, S.G.: Markov chain models for threshold exceedances. Biometrika 84(2), 249–268 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  36. Wadsworth, J.L., Tawn, J.A.: A new representation for multivariate tail probabilities. Bernoulli 19(5B), 2689–2714 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  37. Winter, H.C., Tawn, J.A.: Modelling heatwaves in central France: A case study in extremal dependence. J. R. Stat. Soc. Ser. C 65(3), 345–365 (2016)MathSciNetCrossRefGoogle Scholar
  38. Winter, H.C., Tawn, J.A., Brown, S.J.: Detecting Changing Behaviour of Heatwaves with Climate Change. Submitted (2016)Google Scholar
  39. Yun, S.: The distributions of cluster functionals of extreme events in a dth-order Markov chain. J. Appl. Probab. 37(1), 29–44 (2000)MathSciNetzbMATHGoogle Scholar

Copyright information

© The Author(s) 2016

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsLancaster UniversityLancasterUK
  2. 2.EDF Energy R&D UK Centre, InterchangeCroydonUK

Personalised recommendations